Volume 13, issue 3 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Infinite groups with fixed point properties

Goulnara Arzhantseva, Martin R Bridson, Tadeusz Januszkiewicz, Ian J Leary, Ashot Minasyan and Jacek Światkowski

Geometry & Topology 13 (2009) 1229–1263
Abstract

We construct finitely generated groups with strong fixed point properties. Let Xac be the class of Hausdorff spaces of finite covering dimension which are mod–p acyclic for at least one prime p. We produce the first examples of infinite finitely generated groups Q with the property that for any action of Q on any X Xac, there is a global fixed point. Moreover, Q may be chosen to be simple and to have Kazhdan’s property (T). We construct a finitely presented infinite group P that admits no nontrivial action on any manifold in Xac. In building Q, we exhibit new families of hyperbolic groups: for each n 1 and each prime p, we construct a nonelementary hyperbolic group Gn,p which has a generating set of size n + 2, any proper subset of which generates a finite p–group.

Dedicated to Michael W Davis on the occasion of his 60th birthday

Keywords
acyclic spaces, Kazhdan's property T, relatively hyperbolic group, simplices of groups
Mathematical Subject Classification 2000
Primary: 20F65, 20F67
Secondary: 57S30, 55M20
References
Publication
Received: 26 September 2008
Revised: 13 December 2008
Accepted: 12 January 2009
Published: 5 February 2009
Proposed: Walter Neumann
Seconded: Wolfgang Lueck, Benson Farb
Authors
Goulnara Arzhantseva
Université de Genève
Section de Mathématiques
2-4 rue du Lièvre
Case postale 64
1211 Genève 4
Switzerland
Martin R Bridson
Mathematical Institute
24-29 St Giles’
Oxford
UK
Tadeusz Januszkiewicz
Department of Mathematics
The Ohio State University
231 W 18th Ave,
Columbus, OH 43210
USA
and The Mathematical Institute of Polish Academy of Sciences
On leave from Instytut Matematyczny
Uniwersytet Wrocławski
Ian J Leary
Department of Mathematics
The Ohio State University
231 W 18th Ave
Columbus, OH 43210
USA
Ashot Minasyan
School of Mathematics
University of Southampton
Highfield, Southampton, SO17 1BJ
United Kingdom
Jacek Światkowski
Instytut Matematyczny
Uniwersytet Wroclawski
pl. Grunwaldzki 2/4
50-384 Wroclaw
Poland